Digoxin Linked to High Risk of Sudden Death in AFib

MARCH 19, 2017
Gale Scott
Patients with atrial fibrillation (AFib) have an increased risk of death when they take digoxin, a risk that increases with dosage, a study has found.

In research presented this morning at the ACC Scientific Sessions, Renato Lopes, MD, PhD, a professor of medicine in the division of cardiology at Duke University, said digoxin should no longer be considered a first-line drug for these patients.

“Digoxin should be avoided in patients with atrial fibrillation, particularly if their symptoms can be managed with other drugs,” he said.

The recommendation holds whether or not these patients have heart failure, he said.

Lopes and colleagues looked at a subset of patients from the ARISTOTLE trial, which compared apixaban with warfarin for anticoagulation.

Of 18,201 patients in ARISTOTLE, 17,897 had medical records that included their heart failure status and whether they were taking digoxin.

Of 5,824 taking digoxin at the start of the trial, 4,434 had baseline digoxin measurements.

A total of 6,693 patients had heart failure at the time of trial enrollment.

The team found that in patients already taking digoxin—and thus more likely to tolerate it—there did not appear to be an increase in deaths. But even in this cohort there was an increased risk related to taking a higher dose.

“Initiating digoxin in these patients had higher mortality,” Lopes said at a news conference this morning, “Starting digoxin increased their risk of sudden death 4-fold.”

For every 0.5 ng/ml increase in the blood level of digoxin, the risk of death rose by 19%.

Among patients whose digoxin levels were greater than 1.2 ng/ml, the death rate increased by 56%.

That strongly suggests a dose-response relationship, but since the patients had not been randomized that could not be proven.

It will take randomized controlled trial to eliminate possible confounding factors, Lopes said.

“Until then our finding that digoxin may be causing more harm than good in patients with AFib is important,” he said, one likely to change clinical practice.

Asked whether all AFib patients already on digoxin should stop, he said it was a judgment call and advised taking measurements of blood levels more frequently, monthly not every six months.

Digoxin use is “discouraged” by current ACC guidelines written in 2014, panelists noted.

In other parts of the world, particularly in Latin America and Asia, it is still a first-line drug.

Even in Europe it still carries a class I recommendation, Lopes said.

“The region of the world is the most important factor in whether digoxin is prescribed,” he said, and guidelines need to be revisited.


Related Sites
MJH Associates
AJMC
Cure Today
OncLive
OTC Guide
Specialty Pharmacy Times
Targeted Oncology
Rare Disease Report
Copyright © 2017 - 2018 Intellisphere, LLC. All Rights Reserved.